Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 150, NWS Columbia, SC

June 15, 20114 counties in South Carolina; Columbia County, Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2011, 8:00 PM EDT for 4 counties in South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 8:00 PM EDT (00:00 UTC)
Expired
Jun 15, 2011, 8:45 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, Edgefield County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC

The radar

The Greer radar (KGSP), 103 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:30 PM EDTTSTM WND DMGSaluda, SCMULTIPLE TREES DOWN REPORTED COUNTY WIDE.
Jun 15, 8:40 PM EDTTSTM WND DMGLincolnton, GATREES AND POWERLINES DOWN IN AND AROUND LINCOLNTON
Jun 15, 8:45 PM EDTTSTM WND DMGMount Carmel, SCTREES AND POWERLINES DOWN NORTHERN END OF MCCORMICK COUNTY AROUND MT CARMEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS52 KCAE 160000
SVRCAE
GAC073-181-SCC037-065-071-081-160045-
/O.NEW.KCAE.SV.W.0150.110616T0000Z-110616T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  NORTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  NORTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 19 MILES NORTHWEST OF SALUDA TO 29 MILES WEST
  OF LINCOLNTON...OR ALONG A LINE EXTENDING FROM 14 MILES EAST OF
  GREENWOOD TO 15 MILES NORTHWEST OF WASHINGTON...AND MOVING EAST AT
  30 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LINCOLNTON...SALUDA...
  MCCORMICK...JOHNSTON AND EDGEFIELD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3396 8258 3401 8259 3408 8247 3406 8233
      3397 8229 3402 8224 3397 8219 3399 8209
      3395 8202 3413 8186 3419 8193 3424 8191
      3412 8144 3388 8157 3361 8243 3365 8243
      3364 8249 3376 8256 3396 8264 3397 8264
TIME...MOT...LOC 0000Z 270DEG 26KT 3425 8186 3382 8290

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:46 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 15, 7:46 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT WED JUN 15 2011

.SYNOPSIS...
HIGH PRESSURE WILL RIDGE INTO THE REGION FROM THE NORTH TODAY. A
STATIONARY FRONT SOUTH OF AREA WILL LIFT NORTH ACROSS THE AREA
TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THURSDAY AND STALL
FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATE...LINE OF THUNDERSTORMS ACROSS THE UPSTATE AND NORTH
GEORGIA...WITH A HISTORY OF PRODUCING SEVERE WEATHER...MOVING SE
INTO OUR FA. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT.

PREVIOUS DISCUSSION...UPPER RIDGE WILL MOVE ACROSS THE REGION
THIS AFTERNOON. DEWPOINTS IN THE MID TO UPPER 50S. MOISTURE SHOULD
INCREASE DURING THE AFTERNOON BUT IT LOOKS LIKE THE PRECIPITATION
WILL PROBABLY BE DELAYED UNTIL THIS EVENING AND OVERNIGHT. WITH A
FEW BOUNDARIES AND POSSIBLY A SEA BREEZE...CANNOT RULE OUT
ISOLATED CONVECTION DOWN IN THE SOUTHEAST PART OF THE FORECAST
AREA LATE THIS AFTERNOON. A FRONTAL BOUNDARY TO THE SOUTH IS
FORECAST TO LIFT NORTHWARD ACROSS THE AREA OVERNIGHT. MODELS ALSO
INDICATING A SHORT WAVE CROSSING THE AREA. AIRMASS IS FORECAST TO
BECOME MODERATELY UNSTABLE. SO WILL HAVE POPS INCREASING FROM 20
PERCENT EARLY TO AROUND 60 PERCENT AFTER MIDNIGHT.
MOISTURE...INSTABILITY AND LIFT SHOULD BE PRESENT. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT ENTERS REGION FROM THE WEST BY THE AFTERNOON. FAIRLY
HIGH POPS 40-60 PERCENT THURSDAY MORNING DECREASE TO 20-30 PERCENT
DURING THE AFTERNOON. AIRMASS UNSTABLE ENOUGH FOR THUNDERSTORMS
AHEAD OF THE FRONT. AFTERNOON HIGHS IN THE LOWER 90S THURSDAY.
CONVECTIVE TEMPERATURES IN THE MID TO UPPER 80S. A FEW STORMS MAY
BECOME SEVERE AND SPC HAS AREA IN SLIGHT RISK FOR SEVERE STORMS.
12 KM NAM 0-3 KM SHEAR STRONG AT 200-300 M2/S2 OVER THE AREA
THURSDAY. SOME SHOWERS AND A FEW STORMS LINGER INTO THURSDAY
EVENING BUT CONDITIONS DRY OUT NEAR MIDNIGHT. LOW TEMPERATURES IN
THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS INDICATE UPPER TROUGHS OVER THE EASTERN AND
WESTERN PART OF THE COUNTRY WITH RIDGING THROUGH THE CENTRAL U.S.
A STALLED FRONTAL BOUNDARY LOOKS TO LINGER THROUGH THE WEEKEND
PROVIDING A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS THROUGH THE
WEEKEND. AS THE RIDGE SHIFTS EASTWARD INTO NEXT WEEK EXPECT
TEMPERATURES TO CONTINUE IN THE MID TO UPPER 90S.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
UPDATE...MAIN STORY IN THE NEAR TERM IS THE BAND OF THUNDERSTORMS
MOVING INTO OUR FA FROM THE UPSTATE EARLY TONIGHT. SOME OF THESE
COULD BE SEVERE. SECONDARY BATCH OF SHOWERS AND THUNDERSTORMS
CURRENTLY ACROSS TENN...MAY HOLD TOGETHER AND MOVE IN LATE
TONIGHT.

PREVIOUS DISCUSSION...WEAK FRONTAL BOUNDARY SHOULD MOVE NORTH
EARLY TONIGHT WITH AN INFLUX OF MOISTURE TO THE REGION. A COLD
FRONT WILL APPROACH FROM THE WEST LATE TONIGHT AND ENTER THE
FORECAST AREA BY THURSDAY AFTERNOON. INITIAL VFR CONDITIONS
TONIGHT BUT AS MORE MOISTURE BECOMES AVAILABLE...MVFR CIGS 2-3 KT
EXPECTED AND ALSO SOME VSBYS 4-5 MILES IN SHOWERS. BRIEF IFR
CONDITIONS MAY OCCUR IN HEAVIER SHOWERS AND THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...DIURNALLY CONVECTIVE ACTIVITY WITH
DAYTIME HEATING AS IMPULSES MOVING ACROSS THE REGION IN THE
NORTHWEST FLOW INTO NEXT TUESDAY WILL PRODUCE BRIEF PERIODS OF
IFR/MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 15, 7:37 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT WED JUN 15 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-162345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
737 PM EDT WED JUN 15 2011

...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS EVENING AND EARLY TONIGHT...AND MAY
BE NEEDED THURSDAY.

In the hours before

Local storm report, Jun 15, 5:56 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     SYLVA                   35.37N 83.22W
06/15/2011                   JACKSON            NC   PUBLIC

            NUMEROUS TREES REPORTED DOWN IN SILVA.

&&

AWP
Local storm report, Jun 15, 6:57 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
657 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             6 NW GREER              35.00N 82.31W
06/15/2011  E1.75 INCH       GREENVILLE         SC   AMATEUR RADIO

            GOLF BALL SIZED HAIL REPORTED NEAR LAKE ROBINSON

0637 PM     TSTM WND DMG     5 NW TRAVELERS REST     35.02N 82.50W
06/15/2011                   GREENVILLE         SC   AMATEUR RADIO

            TREES DOWN AT US 276 AND BATES CROSSING ROAD

&&

AWP
Local storm report, Jun 15, 7:01 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     GREENEVILLE             36.17N 82.82W
06/15/2011  E0 MPH           GREENE             TN   AMATEUR RADIO

            WIND GUSTS TO 60 MPH REPORTED NEAR AIRPORT AND JORDAN
            ROAD.

0648 PM     HAIL             GREER                   34.94N 82.23W
06/15/2011  E1.00 INCH       GREENVILLE         SC   AMATEUR RADIO

            1 INCH HAIL REPORTED NEAR GREENVILLE-SPARTANBURG AIRPORT
            ALONG WITH FLYING DEBRIS

&&

AWP
Local storm report, Jun 15, 7:06 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
706 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             GREER                   34.94N 82.23W
06/15/2011  E1.00 INCH       GREENVILLE         SC   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED NEAR DOPPLER DRIVE

0648 PM     TSTM WND GST     GREER                   34.94N 82.23W
06/15/2011  M60 MPH          GREENVILLE         SC   ASOS

            WIND GUST TO 60 MPH REPORTED BY ASOS AT
            GREENVILLE-SPARTANBURG AIRPORT

&&

AWP
Local storm report, Jun 15, 7:12 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
712 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     GREER                   34.94N 82.23W
06/15/2011                   GREENVILLE         SC   AMATEUR RADIO

            8 INCH LIMBS DOWN ON SC 357 NEAR STEWARTS ESTATE

&&

AWP
Local storm report, Jun 15, 7:54 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     WHITMIRE                34.50N 81.62W
06/15/2011                   NEWBERRY           SC   FIRE DEPT/RESCUE

            TREE LIMBS AND POWERLINES DOWN IN WHITMIRE

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lexington, Newberry, Richland and 1 more42 min
Jun 15, 8:36 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, McCormick and 2 more39 min
Jun 15, 8:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Fairfield, Kershaw, Lancaster, Lee and 4 more44 min
Jun 15, 8:49 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda26 min
Jun 15, 9:17 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Lexington, Orangeburg43 min
Jun 15, 9:28 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter62 min
Jun 15, 9:48 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg42 min
Jun 15, 10:27 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.